Alert archive / New Jersey / Tornado Warnings in 2019
Tornado Warning 1, NWS New York, NY
NWS New York, NY issued this tornado warning at May 28, 2019, 9:00 PM EDT for Essex County, Hudson County, Union County, New Jersey; Richmond County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 9:00 PM EDT (01:00 UTC)
- Expired
- May 28, 2019, 9:30 PM EDT
- In force
- 30 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 82 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
669
WFUS51 KOKX 290100
TOROKX
NJC013-017-039-NYC085-290130-
/O.NEW.KOKX.TO.W.0001.190529T0100Z-190529T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New York NY
900 PM EDT Tue May 28 2019
The National Weather Service in Upton NY has issued a
* Tornado Warning for...
Hudson County in northeastern New Jersey...
Union County in northeastern New Jersey...
Southern Essex County in northeastern New Jersey...
Richmond County in southeastern New York...
* Until 930 PM EDT.
* At 900 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Chatham, or over Millburn, moving southeast at 40
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Orange and Union around 910 PM EDT.
Newark and Linden around 915 PM EDT.
Elizabeth around 920 PM EDT.
Bayonne and Todt Hill around 925 PM EDT.
Tompkinsville and Oakwood around 930 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This Tornado Warning replaces the Severe Thunderstorm Warning issued
for the same area.
&&
LAT...LON 4058 7421 4059 7421 4060 7422 4060 7424
4071 7441 4073 7438 4076 7436 4076 7438
4079 7437 4081 7435 4082 7433 4069 7404
4068 7406 4067 7405 4065 7407 4064 7406
4054 7411 4053 7413
TIME...MOT...LOC 0100Z 303DEG 33KT 4076 7437
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$2 follow-up statements
286
WWUS51 KOKX 290118
SVSOKX
Severe Weather Statement
National Weather Service New York NY
918 PM EDT Tue May 28 2019
NJC013-017-039-NYC085-290130-
/O.CON.KOKX.TO.W.0001.000000T0000Z-190529T0130Z/
Hudson NJ-Union NJ-Essex NJ-Richmond NY-
918 PM EDT Tue May 28 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR HUDSON...
EASTERN UNION...SOUTHEASTERN ESSEX AND RICHMOND COUNTIES...
At 917 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Union, or near Elizabeth, moving southeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Newark and Elizabeth around 925 PM EDT.
Bayonne and Todt Hill around 930 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4058 7421 4059 7421 4060 7422 4060 7424
4069 7433 4075 7427 4070 7407 4069 7405
4068 7406 4067 7405 4065 7407 4064 7406
4054 7411 4053 7413
TIME...MOT...LOC 0117Z 299DEG 20KT 4070 7425
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$010
WWUS51 KOKX 290131
SVSOKX
Severe Weather Statement
National Weather Service New York NY
931 PM EDT Tue May 28 2019
NJC013-017-039-NYC085-290140-
/O.EXP.KOKX.TO.W.0001.000000T0000Z-190529T0130Z/
Hudson NJ-Union NJ-Essex NJ-Richmond NY-
931 PM EDT Tue May 28 2019
...THE TORNADO WARNING FOR HUDSON...EASTERN UNION...SOUTHEASTERN
ESSEX AND RICHMOND COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
LAT...LON 4058 7421 4059 7421 4060 7422 4060 7424
4069 7433 4075 7427 4070 7407 4069 7405
4068 7406 4067 7405 4065 7407 4064 7406
4054 7411 4053 7413
TIME...MOT...LOC 0130Z 303DEG 33KT 4064 7413
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this tornado warning went out at May 28, 8:32 PM EDT, 28 minutes earlier.
Area forecast discussion, May 28, 8:32 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service New York NY
832 PM EDT Tue May 28 2019
.SYNOPSIS...
Low pressure will send a warm front across portions of the area
this evening, then passes to the east late tonight followed by a
cold frontal passage. Another wave of low pressure will track
along the front on Wednesday, passing near or just south of the
area Wednesday night. The boundary lingers south of the area
into Thursday. A cold front then moves through the region Thursday
night, with brief high pressure returning for Friday into
Saturday. Another frontal system will move through on Sunday,
followed by building high pressure into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Based on radar and stlt, the tstm risk has been slightly slowed.
Otherwise, the fcst is on track. Warm front approaching from
the southwest separates a moderately to highly unstable airmass
to the west and a stable marine layer to the east. As low-level
winds continue to veer to the south this evening and the warm
front works into portions of the area, ingredients will be in
place for the development of scattered to numerous strong to
severe thunderstorms. Latest HiRes guidance shows boundary
setting up across NYC metro, Long Island, and portions of the
Lower Hudson Valley. This combined with 0-6 km deep-layered
shear of 40-50kt and 0-3 SRH value around 400, supports rotating
updrafts and strong mid-level mesos should convection be
realized. The main threat will be damaging winds and large hail,
but isolated tornadoes are a possibility, especially just west
of the NYC metro where surface based instability will be
highest. Of course, where the boundary resides this evening will
be key player to where the damaging winds and tornados can be
realized. As the cells propagate east, they will become elevated
due to the marine layer. Large CAPES values out east and the
maintenance of the low-level cold pool though could briefly
scour out the marine layer even for areas just east of the NYC
metro.
Most likely timeframe for the convection is between 6-10 pm,
with the Lower Hudson Valley and interior northern NJ on the
earlier side of that range. Convection looks to initiate north
and west of the area in association with the boundary across
the NY/PA border, then drops south and east of Long Island
toward midnight.
Localized heavy rainfall is likely with the strongest activity,
but a WNW storm motion in excess of 30 kt should limit the
flash flood threat.
Cold front passes through by daybreak with lows in the mid 50s
to lower 60s, slightly above normal.
There is moderate risk for rip currents at the Atlantic beaches
this evening, except for high across the beaches from Nassau
west due to moderate S/SE winds and building waves.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Upper air pattern continues to feature a ridge over the
southeast, a trough over the central plains, and an upper
vortex descending south across Hudson Bay. The will continue
to send a series of waves from west to east across the Midwest
and Ohio Valley states into the region. The next in the series
will approach tomorrow afternoon and pass near or just south
of the area Wednesday evening. Preferred a more southward track
at this time, in line with the NAM, due to the subtle, low
amplified flow associated with these systems. Have maintained
rain chances late tomorrow afternoon into the evening, but
have begun to trend lower. This track also will keep the area
in a more stable region with the severe weather threat south of
the region.
Should see some sun on Wednesday before the next system moves in
with highs and lows just above normal.
There will be a moderate risk for rip currents across the
Atlantic beaches Wednesday.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The long term period begins with a large closed low pressure system
across SE Canada, strong high pressure over Florida, and a upper
trough/cutoff low out west. As a result, the pattern will be
somewhat stagnant into the weekend, although the ridging over the
south will shift into the Gulf of Mexico with a piece of the
Canadian low tracking through the Canadian Maritimes and another
resulting in an amplifying trough down the eastern seaboard and
eventually tracking through northern New England early next week.
Model guidance is in good agreement through the first half of the
weekend with differences in timing and amplitude of the upper trough
late in the weekend and into next week.
At the sfc, a few lingering showers are a possibility Thu morning
with a stationary frontal boundary and a departing low pres system
in the vicinity. A series of disturbances then approach the area,
both from the north tied to a stronger short wave trough, and from
the west with a convectively induced vorticity maximum associated
with an upper trough moving through the Midwest. The attendant
surface low is expected to track roughly over the Ohio Valley, with
the warm front potentially moving northeastward into at least part
of the region Thu afternoon and evening. Any severe potential will
depend on the track of the front, but at the very least rainfall
potential will increase into the overnight as a shortwave rounding
the base of the upper low to the north moves through, tracking a
cold front through the area.
Brief subsidence and high pressure then returns for Friday, but will
be short-lived before another system approaches late Saturday into
Sunday night. Cyclonic flow lingers into the early week, so at least
isolated showers will be possible.
Throughout the extended, highs will be above climatological normals
across northeastern New Jersey into the lower Hudson Valley, while
elsewhere should be closer to normal. Lows will largely be above
normal until early next week.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Low pressure with an associated warm front and cold front will move
across tonight. The frontal boundary becomes stationary late tonight
into Wednesday with another low along the front that will
approach late in the TAF period.
For this evening, expecting scattered showers and thunderstorms with
higher chances for them across NYC terminals as well as KHPN and
KSWF. Conditions initially mainly VFR with isolated MVFR and IFR.
There will be a chance of MVFR at times with showers and
thunderstorms. Gusty winds and hail are possible in any
thunderstorm that develops. Mainly dry overnight into Wednesday
with mainly VFR but especially east of city terminals, MVFR to
IFR stratus are forecast to develop. Late morning into the
afternoon Wednesday, VFR returns for all terminals.
Winds are quite variable for terminals this evening. Winds gradually
turning more S-SW tonight after the warm frontal passage with
eventually a turn more NW late tonight behind the cold front. Wind
speeds will be near 10 kts or less. Since flow will be light
Wednesday, expecting sea breezes to form in the afternoon for
coastal terminals.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Category forecast, moderate confidence. Wind
forecast, low confidence. Amendments possible for changing flight
categories and likely for wind direction tonight. Conditions could
stay mostly VFR tonight.
KLGA TAF Comments: Category forecast, moderate confidence. Wind
forecast, low confidence. Amendments possible for changing flight
categories and likely for wind direction tonight. Conditions could
stay mostly VFR tonight.
KEWR TAF Comments: Category forecast, moderate confidence. Wind
forecast, low confidence. Amendments possible for changing flight
categories and likely for wind direction tonight. Conditions could
stay mostly VFR tonight.
KTEB TAF Comments: Category forecast, moderate confidence. Wind
forecast, low confidence. Amendments possible for changing flight
categories and likely for wind direction tonight. Conditions may
vary between MVFR and VFR.
KHPN TAF Comments: Category forecast, moderate confidence. Wind
forecast, low confidence. Amendments likely for changing flight
categories and wind direction tonight. Conditions may vary between
VFR, MVFR and IFR tonight.
KISP TAF Comments: Category forecast, moderate confidence. Wind
forecast, low confidence. Amendments likely for changing flight
categories and wind direction tonight. Uncertain on duration of IFR
late tonight, may vary between MVFR and IFR at times.
.OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
.Wednesday...Showers and MVFR possible very late in the day and at
night.
.Thursday...MVFR or lower at times in showers/thunderstorms, mainly
in the late afternoon into the first half of the night.
.Friday and Saturday...VFR. Chc NW gusts to 25 kt on Friday.
.Sunday...Chance MVFR in showers.
&&
.MARINE...
Marginal SCA conditions on the ocean waters tonight ahead of low
pressure which will send a cold front through the waters by
daybreak. Thunderstorms could be strong late this evening and
into the early morning hours Wednesday.
Winds and seas will then remain tranquil into Thursday.
Brief gusts to 25 kt are possible late Thu night into Fri morning
behind a cold frontal passage, otherwise sub-advsy conds are
expected on all waters through the remainder of the period.
&&
.HYDROLOGY...
Rainfall into tonight should average from 1/4 to 3/4 inch.
Locally higher amounts are possible with any training
convection, resulting in a localized flash flood threat.
A quarter inch or less is possible late Wednesday afternoon
into the night.
Between 1/3 and 1/2 of rainfall is expected Thu into Thu night.
Locally higher amounts are possible in any convection, which could
also produce minor nuisance flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...24/DW
NEAR TERM...12/DW
SHORT TERM...DW
LONG TERM...24
AVIATION...CB/JM
MARINE...24/DW
HYDROLOGY...24/DW
EQUIPMENT...Hazardous weather outlook, May 28, 11:06 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 1106 AM EDT Tue May 28 2019 ANZ335-338-355-CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-176-177- 291515- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- Northern Fairfield-Southern Fairfield-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northern Queens-Northern Nassau- 1106 AM EDT Tue May 28 2019 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. There is a chance of strong to severe thunderstorms developing late this afternoon into this evening along a warm front. The main threat will be damaging winds and large hail, however, an isolated tornado is possible. The threat is highest just west of the NYC metro. Monitor subsequent NWS forecasts for the latest information on this severe threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NYZ075-178-179-291515- Kings (Brooklyn)-Southern Queens-Southern Nassau- 1106 AM EDT Tue May 28 2019 ...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. There is a chance of strong to severe thunderstorms developing late this afternoon into this evening along a warm front. The main threat will be damaging winds and large hail, however, an isolated tornado is possible. The threat is highest just west of the NYC metro. Monitor subsequent NWS forecasts for the latest information on this severe threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ006>008-010>012-NYZ078>081-291515- Northern New Haven-Northern Middlesex-Northern New London- Southern New Haven-Southern Middlesex-Southern New London- Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk- Southeastern Suffolk- 1106 AM EDT Tue May 28 2019 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-340-345-350-353-291515- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 1106 AM EDT Tue May 28 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 28, 8:39 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service New York NY
839 PM EDT Tue May 28 2019
CTZ005-006-009-NYZ068-290130-
Northern Fairfield-Southern Fairfield-Northern New Haven-Putnam-
839 PM EDT Tue May 28 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD...WEST CENTRAL
NEW HAVEN AND EASTERN PUTNAM COUNTIES...
At 839 PM EDT, a strong thunderstorm was located over Brewster,
moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bridgeport, Danbury, Shelton, Southbury, Brewster, Newtown,
Fairfield, Stratford, Trumbull, Ridgefield, Monroe, Bethel, Seymour,
Brookfield and Orange.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4148 7336 4147 7332 4147 7331 4148 7332
4143 7299 4131 7304 4131 7306 4128 7309
4125 7309 4123 7311 4120 7311 4118 7312
4131 7355 4137 7355 4135 7366 4136 7370
4152 7362
TIME...MOT...LOC 0039Z 287DEG 27KT 4143 7358The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:48 PM EDT | Severe Thunderstorm Warning | OKX | Essex, Hudson, Union | 57 min |
| May 28, 9:21 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic, Union | 2 hr |
| May 28, 9:33 PM EDT | Tornado Warning | OKX | Union | 42 min |
| May 29, 5:20 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Hudson, Passaic, Union | 3 hr |
| May 29, 5:28 PM EDT | Special Weather Statement | OKX | Bergen, Essex | 32 min |
| May 28, 9:08 PM EDT | Special Marine Warning | OKX | 67 min | |
| May 28, 9:36 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 24 min |
| May 28, 9:41 PM EDT | Special Marine Warning | OKX | 49 min | |
| May 28, 9:42 PM EDT | Special Marine Warning | OKX | 48 min | |
| May 28, 9:55 PM EDT | Special Marine Warning | OKX | 65 min | |
| May 28, 10:01 PM EDT | Special Marine Warning | OKX | 29 min | |
| May 28, 10:17 PM EDT | Severe Thunderstorm Warning | OKX | Kings, Queens | 27 min |
| May 28, 10:28 PM EDT | Special Marine Warning | OKX | 47 min | |
| May 28, 10:42 PM EDT | Special Marine Warning | OKX | 33 min | |
| May 28, 10:53 PM EDT | Special Marine Warning | OKX | 67 min | |
| May 29, 5:39 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 3 hr |
| May 29, 6:17 PM EDT | Special Marine Warning | OKX | 58 min | |
| May 29, 6:20 PM EDT | Special Marine Warning | OKX | 55 min | |
| May 29, 7:07 PM EDT | Special Marine Warning | OKX | 83 min |
Nearby
Tornado Warnings in New Jersey, 2019Tornado Warnings in New York, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.